Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Wilmington, NC

May 20, 2004Brunswick County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 20, 2004, 5:06 PM EDT for Brunswick County, Pender County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 5:06 PM EDT (21:06 UTC)
Expired
May 20, 2004, 5:30 PM EDT
In force
24 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties Brunswick County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 20 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

232 
WUUS52 KILM 202106
SVRILM
NCC019-141-202130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
506 PM EDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS    
  STORM WAS LOCATED JUST NORTH OF LELAND...AND MOVING SOUTH AT 20    
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WINNABOW AROUND 525 PM
   ORTON PLANTATION AROUND 530 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3384 7795 3387 7848 3395 7866 3410 7854
          3423 7825 3437 7814 3438 7795

$$

RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:45 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 20, 2:45 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT THU MAY 20 2004

.DISCUSSION...
LITTLE INDICATION THAT CURRENT PATTERN WILL CHANGE VERY MUCH THROUGH
THE OUTLOOK PERIOD. MODEL CONSENSUS INDICATES THAT THE SURFACE RIDGE
WILL CONTINUE TO EXTEND WESTWARD FROM WESTLANT INTO SOUTHEASTERN
CONUS WELL INTO THE EXTENDED. MINOR DAY TO DAY CHANGES IN THE RIDGES
ORIENTATION WILL MEAN SUBTLE DAILY WEATHER VARIATIONS...BUT OVERALL
THIS WILL CONTINUE THE RELATIVELY WARM AND MOIST SOUTHWESTERLY LOW
LEVEL FLOW REGIME THAT WE HAVE BEEN EXPERIENCING. MRF DOES INDICATE
THE RIDGE BREAKING DOWN AT THE END OF THE PERIOD BUT THINK THAT IT
IS TOO EARLY TO TO BANK ON THIS. WILL KEEP TEMPS A CATEGORY OR TWO
ABOVE CLIMO AND DIURNALLY BASED SLIGHT CHANCE/LOW CHANCE POPS
THROUGH THE PERIOD. THIS MEANS LITTLE CHANGE TO THE ONGOING
FORECAST.

&&

.MARINE...
HIGH PRES WILL REMAIN IN PLACE OVER THE SE STATES INTO NEXT WEEK. SW
FLOW CONTINUES THRU THE PERIOD WITH SFC HIGH EXTENDING FROM BERMUDA
INTO THE GULF OF MEXICO. SW WINDS IN THE 10 TO 15 KT RANGE WITH SEAS
RANGING FROM 2 TO 4 FT CAN BE EXPECTED THRU THE FORECAST PERIOD.

A SERIES OF LOWS WILL PASS WELL N OF THE CAROLINAS AS THE MOVE E
ALONG A FRONT STALLED OVER THE GREAT LAKES INTO NEW ENGLAND. THE
FIRST LOW PASSES N SAT NIGHT WITH A SLIGHT INCREASE IN WINDS AS THE
PRES GRAD TIGHTENS. GFS GOING 15 TO 20 KT BUT THINK 15 KT IS
SUFFICIENT GIVEN THE GFS WINDS ARE USUALLY TOO STRONG.

SECOND LOW PASSES N MON NIGHT INTO TUE BUT AT THIS POINT IN TIME
LOOKS LIKE IT WILL BE WEAKER THAN THE FIRST LOW. DO NOT SEE MUCH OF
AN IMPACT ON THE CAROLINA WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     69  88  71  88  /  20  20  20  30
LUMBERTON      69  90  69  90  /  30  30  30  30
FLORENCE       68  90  70  90  /  30  30  30  30
MYRTLE BEACH   69  85  72  84  /  20  20  20  30

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
&&

PUBLIC: REK
MARINE: TRL
Hazardous weather outlook, May 20, 3:30 AM EDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
330 AM EDT THU MAY 20 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-211000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...DARLINGTON...
DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...KINGSTREE...
LUMBERTON...MARION...MYRTLE BEACH...SOUTHPORT...WHITEVILLE...
WILMINGTON...WRIGHTSVILLE BEACH
330 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...PARTICULARLY
FOR THE INLAND NORTH CAROLINA COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED EACH AFTERNOON FOR THE NEXT SEVEN
DAYS...PARTICULARLY INLAND FROM THE BEACHES. IN ADDITION...A
SOUTHWESTERLY FLOW WILL CONTINUE THROUGH MUCH OF THE PERIOD...AND
THIS MAY INCREASE THE RIP CURRENT RISK ALONG SOUTH FACING BEACHES BY
THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HAWKINS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:47 PM EDTSevere Thunderstorm WarningILMColumbus28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.